Doctors' Answers to "Frequently Asked Questions" - Prilosec


These comments are made for the purpose of discussion and should NOT be used as recommendations for or against therapies or other treatments. An individual patient is always advised to consult their own physician.

Prilosec& Propulsid Cocktail Concerns  [posted 12/08/98]
Question: My husband has been on both of these meds together, and was just told by a pharmacist that the combining of the two can be explosive. Can you please tell me if this is true and what risks are there to him by taking the two meds together. Thank you, wishing you the very best.

Answer: Well, both can cause diarrhea, if that is what he means by explosive. They are combined together all the time without major problems other than excessive diarrhea.

Prilosec Side Effect ?  [posted 12/04/98]
Question: I have been taking Prilosec for several years for GERD. I have been very fatigued lately with no energy. I looked at the side effects from the the drug store, and this was listed as a rare side effect. I also noticed unusual bleeding as a rare side effect. I have had a problem with heavy menstral flow for several years and have complained to my gynecologist. I also noticed cloudy urine and and had sores in my mouth. I quit taking the medication and switched to Zantac on my own. I have an appointment with my doctor in a few weeks. Could you tell me more about Prilosec and how it works and why it  causes these side effects. A friend told me your liver needs to be monitored  through blood tests. Is this true? Thanks

Answer: Not common problems. Did your problems clear up after stopping the medication? Most side effects are fairly individual and difficult to explain as to why one individual gets them and one does not.

Do NOT Crush Prilosec Instructions [posted 11/18/98]
Question: My daughter has a G-tube and suffers from projectile reflux. She was recently diagnosed with gastritis and her gastroenterologist prescribed prevacid. The bottle says not to crush or chew, but I am having a problem getting the medication down the G-tube unless I lightly crush the medicine. Is it going to cause any problems doing this, or make the medication not work as well?

Answer:  Try Prevacid, Prilosec should not be crushed, prevacid can be.

Prilosec & Hair Loss [posted 11/11/98]
Question: I have recently begun losing the hair on my face. It starts with a small patch, turning white first then falling out. I have also started losing hair on my head. Could this be from taking prilosec? I have been taking it for close to two years, I stopped taking it when this first started happening but after a month my doctor told me he had never heard of hairloss from prilosec so I started taking it again and it has gotten worse?

Answer: Possibly, but, I would stop the Prilosec while you are finding out. Uncommon symptoms do occur on any medicine and if you happen to be the one it is 100% frequency. However, I agree with your doctor and would look for other causes while you stop the medication.

Prilosec & Prevacid [posted 11/11/98]
Question: My mom, who is 76 years, for the last 8 years has had a chronic cough or so it seemed. She saw many doctors who diagnosed her with asbestosis,but found the case to be very mild. She would begin coughing so bad and long that she would begin to throw up and then she was starting to come to a point of passing out. She was to try many cough medicines prescription and not to no avail. Recently she tried a young doctor nearby who prescribed "Prilosec". He said stomach acid is coming up and inflaming her throat and possibly getting into lungs. After 8 years of this terrible affliction, almost the next day the cough ceased. My question is should maybe she be trying Privacid instead. I'm not seeing any long term side affects "yet" on this drug. Please advise.

Answer: Prevacid and Prilosec are nearly identical drugs, both short and long term. I see no major advantage in one over the other except cost.

Concerns about Changing From Prilosec to Prevacid [posted 10/30/98]
Question: I have been taking prilosec (20 mg., 2x/day) for almost 3 years to treat severe reflux and esophagitis. It has kept the problem fairly well under control. Zantac and Tagamet were not effective at all in relieving my symptoms. I have been informed by my insurance company that they will no longer have prilosec in their formulary, and that I should switch now to Prevacid. Are these the same type of drugs? Is prevacid been approved for long term usage as prilosec has recently been? I have also been asked to consider surgery, and wonder about your opinion on long term usage of these types of medications vs. surgical outcomes. I am 36 and anticipate living a long life! Thanks, in advance, for your most valuable opinions.

Answer: Very similar drugs which I use interchangeably. Have you considered a laproscopic repair of your reflux? Often helps a lot to decrease medication needs.

Could Prilosec Cause My High Triglycerides? [posted 10/13/98]
Question: I have been taking prilosec for approximately 8 mo. Recently i had some blood Work and i was told my triglycendes are high. They are at 365. My question is This a result from the medicine and if so is this a concern.

Answer: Was it fasting? Triglycerides are very diet dependent. Secondly, unlikely to be the prilosec.

Prilosec Side Effect [posted 8/14/98]
Question: I have just been placed on Prilosec, 20 mg/day, to control my GERD problem. It seems to be working very well. The only change I have noticed is that I have a decrease in the number of daily bowel movements. Is this normal? I don't feel as though I'm constipated, since there is no pain or discomfort, and the bowel movements are normal, just not as frequent.

Answer: Most patients experience diarrhea, but mild constipation is one of the potential side effects.

Taking Prilosec During Pregnancy [posted 8/13/98]
Question: I have been taking prilosec for about a year now. I am now 10 weeks pregnant. I am very concerned about taking prilosec during pregnancy. My doctors say it is ok, but the research I have done says that it may be harmful to the fetus.

Answer: No one knows, but there is no clear problem. Like most things avoid any drugs you can avoid. That is, drugs like antacids and calcium are useful in pregnancy. Try these for your GI problems and avoid any gray areas of medical research. Why are you taking the Prilosec?

Prilosec [posted 8/11/98]
Question: Is one of the side effects of Prilosec headaches?

Answer: Occasionally, but uncommon.

Prilosec Allergic Reaction [posted 7/27/98]
Question: After being on Prilosec for a week I noticed my ankles starting to swell. The following week my ankles and legs both swelled to the point they felt tight. From my knees down I broke out with eczema (red bumpy itchy rash). I had an over all feeling of aching. I had a slight wheeze to my breathing. I developed stomatis in the roof of my mouth with thrush on the back of my tongue. I stopped the Prilosec over three weeks ago. My doctor put me on Nystatin oral solution for 10 days. I am extremely allergic to candida (diagnosed about 15 years ago). I feel being on the Prilosec and reducing the acid in my system caused the candida to kick in throughout my system. Is this a common side effect of Prilosec, or am I a freak of nature? I started Diflucan two days ago as I still am having some problems - still slight swelling of ankles, rash continues but not as bad, scalp now itches immensely. I would appreciate any information/help you could give me. My doctor is going to run a barrage of tests (lupus, diabetes) because he just can't believe candida could cause all these problems.

Answer: I haven't heard of it, but everyone is an individual. It may represent an allergic reaction to the Prilosec plus the candida.

Hair Loss with Prilosec
Question: My wife (age 51) was prescribed Buspirone and Prilosec recently for an asthmatic condition and heartburn. After approximately two months on the Buspirone and a month or so on the Prilosec, she began noticing hair loss. She stopped both medications after being told by her doctor that both had side effects of hair loss. She has been off the meds for 10 days, but she is still losing hair. How long should it normally take for this side effect to disappear or reverse itself?

Answer: Two weeks to three months.

Prilosec
Question: Is there any information on the long term use of Prilosec for a term over 6 months to continued use forever?

Answer: When this drug came out it was limited to one month or so at a time. After further experience, this limit has been lifted. The drug has about a 5 year head start in Europe, and so far there are not any observed problems.

Prilosec
Question: I am taking Prilosec 20 mg for three years now and have been told that I may have to take them for many years to come. I also recently developed anemic problems. Could this be a possible result of long-term Prilosec use?

Answer: Probably not. Try using big doses of H2 blockers for 6-8 weeks and see if your blood count or reticulocyte count rises. If it does, the prilosec may be the culprit.



Back to Drug InfoNet Home Page.

Back to Medication/Pharmaceutical main page.

Send your impressions, comments, thoughts, etc. to webmaster@druginfonet.com
1996-98 DRUG INFONET, Inc. All rights reserved.
Last modified December 09, 1998